Statins may aggravate myasthenia gravis.

Academic Article

Abstract

  • Statin-induced myopathy is well-known, but the effect of cholesterol-lowering agents on myasthenia gravis (MG) has not been studied in detail. We investigated statin use and its effects on MG among patients with this disease. Statin information was systemically obtained from 170 patients being treated at the Neuromuscular Disease Clinic at the University of Alabama at Birmingham. When a new myalgic syndrome or worsening of MG developed within 4 months after statin treatment, no other likely cause was found, and clinical improvement occurred either with or without discontinuation of the statin, we considered these symptoms to be statin-induced. Fifty-four patients (31%) were on statins. The statin group had proportionally more males, and older patients compared with the non-statin group. A myalgic syndrome was noted in 7 (13%) patients, but it resolved without any sequelae after withdrawal of the statin. MG worsening occurred in 6 (11%) patients without regard to type of MG or brand of statin. MG worsening occurred independently of myalgic syndrome and involved predominantly oculobulbar symptoms within 1-16 weeks of statin treatment. In 4 patients, additional treatment was needed to reverse MG worsening. Statins are safe in the majority of MG patients, but their use must be accompanied by close observation for possible MG worsening.
  • Authors

    Published In

  • Muscle and Nerve  Journal
  • Keywords

  • Adult, Aged, Antibodies, Female, Humans, Hydroxymethylglutaryl-CoA Reductase Inhibitors, Male, Middle Aged, Myasthenia Gravis, Receptors, Cholinergic, Retrospective Studies
  • Digital Object Identifier (doi)

    Author List

  • Oh SJ; Dhall R; Young A; Morgan MB; Lu L; Claussen GC
  • Start Page

  • 1101
  • End Page

  • 1107
  • Volume

  • 38
  • Issue

  • 3